Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 84, NWS Tucson, AZ

September 8, 2005Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 8, 2005, 3:01 PM MST for Cochise County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 3:01 PM MST (22:01 UTC)
Expired
Sep 8, 2005, 3:30 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 082202
FFWTWC
AZC003-082330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 430 PM MST

* AT 301 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR
  SIERRA VISTA AND HUACHUCA CITY...MOVING NORTHEAST AT 20 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3146 11043 3144 11026 3157 11012 3175 11019
      3171 11038

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 082244
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST THU SEP 8 2005

AZC003-082330-
COCHISE AZ-
345 PM MST THU SEP 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM MST FOR SOUTHWESTERN
COCHISE COUNTY...

AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL AMOUNTS RANGING BETWEEN THREE QUARTERS OF AN INCH TO 1.25 
INCHES. LOCATIONS AFFECTED BY THIS STORM INCLUDE BUT ARE NOT LIMITED 
TO SIERRA VISTA...CHARLESTON AND HUACHUCA CITY. THIS STORM IS MOVING 
NORTHEAST AT 20 MPH.

.

LAT...LON 3146 11043 3144 11026 3157 11012 3175 11019
      3171 11038

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 082326
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST THU SEP 8 2005

AZC003-082335-
COCHISE AZ-
425 PM MST THU SEP 8 2005

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COCHISE COUNTY EXPIRES AT
430 PM MST...

THE RAINFALL RUNOFF FROM THE STRONG THUNDERSTORMS THAT PRODUCED VERY 
HEAVY RAINFALL ACROSS SOUTHWEST COCHISE COUNTY...INCLUDING BOTH 
HUACHUCA CITY AND SIERRA VISTA...HAS HAD SUFFICIENT TIME TO DRAIN 
INTO NORMALLY DRY WASHES. THEREFORE...THE THREAT FOR FLASH FLOODING 
HAS SUBSIDED. 

HOWEVER...MOTORISTS SHOULD STILL EXERCISE CAUTION ON THE WET 
ROADWAYS...AND NEVER ATTEMPT TO CROSS THROUGH ROADWAY DIPS AND OTHER 
LOW LYING AREAS FILLED WITH RUNNING WATER OF UNKNOWN DEPTH.

LAT...LON 3146 11043 3144 11026 3157 11012 3175 11019
      3171 11038

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:10 PM MST, 51 minutes earlier.

Area forecast discussion, Sep 8, 2:10 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU SEP 8 2005

.SYNOPSIS...HIGH PRESSURE OVER THE CENTRAL UNITED STATES WILL
MAINTAIN A MOIST SOUTHERLY FLOW ALOFT...RESULTING IN ANOTHER ROUND
OF ISOLATED TO SCATTERED THUNDERSTORMS TODAY. BY FRIDAY A STRONG
UPPER LEVEL TROUGH WILL ENTER THE DESERT SOUTHWEST AND DRAW
ADDITIONAL MOISTURE FROM MEXICO...RESULTING IN AN INCREASE IN
SHOWERS AND THUNDERSTORMS. EVENTUALLY...A DRIER SOUTHWESTERLY FLOW
WILL DEVELOP FOR A DECREASE IN THUNDERSTORM ACTIVITY EARLY NEXT
WEEK.

&&

.DISCUSSION...ISOLATED SHOWER AND THUNDERSTORM ACTIVITY HAS
STARTED...MAINLY IN CENTRAL COCHISE...EASTERN PIMA AND SANTA CRUZ
COUNTIES. WIDESPREAD ACTIVITY SHOULD HOLD OFF UNTIL MID AFTERNOON
GIVEN MORNING CLOUDS AND SLIGHT INVERSION ALOFT. STILL...WITH A
MINUS 6 LI FROM THE 12Z KTUS SOUNDING...WILL NOT TAKE MUCH TO GET
THINGS STARTED. AREA DEWPOINTS HAVE FALLEN A BIT...INTO THE UPPER
50S BUT GIVEN THE SOUTHERLY FLOW OVER THE STATE...WILL BE SUFFICIENT
MOISTURE FOR ACTIVITY. LOOKING AT PW VALUES FROM BOTH GOES SATELLITE
IMAGERY AND THE 12Z KTUS SOUNDING...VALUES RANGING OVER THE AREA
BETWEEN 1 TO 2 INCHES...THE THREAT FOR LOCALLY HEAVY RAINFALL IS
PRESENT.

MODELS HAVE LOW PRESSURE ALOFT MAKING ITS WAY INTO CALIFORNIA BY
TOMORROW MORNING. INITIALLY...THIS LOW WILL DRAW UP MOISTURE INTO
THE AREA...AIDING DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. TOMORROW
AFTERNOON AND EVENING LOOK TO BE THE BEST TIME FOR PRECIPITATION FOR
SE AZ FOR THE ENTIRE FORECAST PERIOD. THIS SYSTEM OPENS UP INTO A
TROF BY FRIDAY AFTERNOON OVER CENTRAL CA. AS THIS TROF MOVES
EASTWARD STARTING SATURDAY MORNING...ARIZONA WILL DRY OUT FROM WEST
TO EAST. THIS PROCESS LOOKS TO BE A SLOW ONE THOUGH...AS WESTERN
DESERTS START DRYING OUT SATURDAY MORNING AND MOST OF THE REMAINDER
OF THE CWA NOT DRYING OUT SUNDAY MORNING. MOISTURE SHOULD BE PRETTY
MUCH SCOURED OUT OF THE AREA BY LATE MONDAY NIGHT OR TUESDAY
MORNING. THUS...POPS FOR TODAY AND TOMORROW ARE THE HIGHEST FOR THE
FORECAST PERIOD...THEN STEADILY DECREASING AS TIME PROGRESSES. 500MB
HEIGHTS STEADILY FALL IN ADVANCE OF THE TROF...WITH TEMPERATURES
FALLING INTO THE LOWER 90S OVER MUCH OF THE CWA STARTING TOMORROW
AND REMAINING THERE FOR THE DURATION OF THE FORECAST PERIOD. LONG
RANGE PROGS HAVE ANOTHER TROF SINKING DOWN THE CA COAST FOR LATE
NEXT WEEK...KEEPING DRY SOUTHWESTERLY FLOW OVER THE STATE AND THE
REMAINDER OF THE FORECAST PERIOD PRETTY UNEVENTFUL.

TWEAKED POPS UPWARD IN THE NORTHERN PORTIONS OF THE CWA FOR TOMORROW
TO BETTER COORDINATE WITH SURROUNDING OFFICES AND MOVED CHANCES OF
PRECIP OUT QUICKER IN THE LONG TERM. OTHER THAN THAT...NO
SIGNIFICANT CHANGES MADE TO FORECAST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMR

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:47 PM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.